How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Hasan Your Own Question
Dr. Hasan
Dr. Hasan, Doctor
Category: Medical
Satisfied Customers: 8607
Experience:  MBBS, FCPS, with experience in all fields of medicine and surgery
28983357
Type Your Medical Question Here...
Dr. Hasan is online now
A new question is answered every 9 seconds

Should I go to the ER? I have been taking metformin for 2

Customer Question

Should I go to the ER? I have been taking metformin for 2 years on and off. In April 2016 my insulin resistance level was 4.11 (severe). My Doctor told me to go back on it. I did that religiously and changed my diet by working with a nutritionist. By June I had several hypo-glycemic episodes that left me weak and disoriented until I managed taking some sugar to feel better. At that point my doctor told me to go off of it for one month. I felt much better. Now my insulin resistance level is 6.2 (better). My dietician told me to go back on metformin. Now, one month later, I have started to have trouble breathing. Over the past 3 days I cannot get a deep breath in. It is like I am having a panic attack but I am not stressed at all. I called my Doctor and he told me to go off it immediately. It has been 24 hours and it is better now... but I had shallow breathing and this feeling of labored breathing is still not completely over. I had some tingling and pain in my left arm, hand ad fingers 2 days ago, but not since I stopped the met. I do not want to go to the hospital because I think it is just the drug, and it will need time to clear out of my system. I read about lactic acidosis, so that worries me. Other than the need to get a deep breath in every 3-4 minutes, and a little tired, I am ok... and it is getting better. Should I seek urgent attention?
JA: How long have you been dealing with this? Is there anything in particular that seems to make the symptoms better or worse?
Customer: Just the past 3 days, but since I stopped the met in the last 24 hours, I am starting to feel better.
JA: Anything else in your medical history you think the doctor should know?
Customer: Taking cabergoline (dostinex) for high prolactin (been taking this for 7 years), but no other supplements or medications.
Submitted: 1 year ago.
Category: Medical
Expert:  Dr. Hasan replied 1 year ago.

Hi, thanks for your question. My name is***** and I will be helping you today. I am going to address your primary concern but later you can ask anything you want. You should go to ER for sure. You are at risk of developing diabetic ketoacidosis. The tingling in hand can be due to anxiety or nerve compression but in diabetics heart problem can present with unusual symptoms and sometimes without much symptoms so please go to ER without a second thought. Your sugar levels along with ketone levels should be checked. An EKG is mandatory. It might be nothing but I give you my words that you can't take a chance with these symptoms. My best wishes and prayers will be following you. I wish you good luck and that you get well soon. My goal is to provide you with excellent service but if you have received anything less, please ask anything you want. Your excellent feedback is requested and will be appreciated. Regards

Customer: replied 1 year ago.
Thank you, ***** ***** I am feeling better (my breathing is better) especially over the past hour. I want to know if these symptoms subside now that I am off the medication? I know if I go to the ER the will run a battery of tests, and likely all will be okay and I feel it will be a waste of time. Also, I am not diabetic, just insulin resistant. So, now that I am off the metformin, does this go out of my body and will I have no residual effects from it?
Expert:  Dr. Hasan replied 1 year ago.

Thanks a lot for your Input. Have you checked your sugar levels today? Do you have a home monitor?

Customer: replied 1 year ago.
No I don't the last time I did that at the lab was last week, and my glucose was 90.
Expert:  Dr. Hasan replied 1 year ago.

If you don't have a home monitor, please go to ER. When it comes to health, no risk can be taken specially with your symptoms. Coming to your questions; yes your symptoms might go away once you have stopped the medicines but again it all depends on what your current sugar levels are. Please don't take the risk. I wish you good luck and that you get well soon. My goal is to provide you with excellent service but if you have received anything less, please ask anything you want. Your excellent feedback is requested and will be appreciated. Regards